By Christie Counts and Amanda Guevara, Oct. 11, 2022
In August, Governor Gavin Newsom signed into legislation the California Naloxone Requirement Bill, requiring campuses in the CSU system to distribute federally approved opioid overdose reversal medicine and educational materials.
Cal Poly Pomona Student Health and Wellness Center has obtained Naloxone, the opioid overdose reversal medication and is in the process of being able to distribute Narcan across campus. The center also offers education and resources to prevent CPP students and faculty from opioid overdoses.
According to the U.S. Centers for Disease Control and Prevention, the most susceptible age prone to opioid-related hospitalizations and deaths is between 25 to 34. The amount of drug overdose deaths involving synthetic opioids other than methadone, such as fentanyl or tramadol, has increased from 57,834 deaths in 2020 to 71,238 deaths in 2021.
According to California Department of Public Health, since 2020 there has been 5,502 deaths related to opioid overdose of which 3,946 deaths are related to fentanyl overdose. The issue of fentanyl-laced drugs has caused great alarm across the country, calling for a solution such as the opioid reversal bill.
Naloxone, also known as Narcan, is a life-saving medication. It is highly effective at reversing an opioid overdose if administered immediately.
“I think it’s awesome that schools are going to be providing Narcan and education on how to use it,” said Andrea Lueskow, a health educator in the Health and Wellness Center. “I think this is something that I’ve been wanting to implement, and I’m excited we are going to be in a place where we are now required to implement it.”
Narcan will be distributed, by mid-October, throughout the Los Angeles Unified District and administered via nasal spray. According to the CDC, the medication will not harm someone if that person is overdosing on drugs other than opioids, making it a preferable method.
The Student Health and Wellness Center will be the main distribution site and plans to disperse Narcan to campus partners as well, such as University Police
According to the CDC, with the increased awareness of fentanyl-laced drugs, even painkillers, it is important for college students to be aware and educated on what they are ingesting and how to assist in the case of an overdose emergency.
“We do train students to know the recovery position, we also tell them that they should call 911 immediately and place that person in the recovery position,” said Lueskow, “They should not let someone sleep it off, whether they drank too much or if they suspect they took another drug, especially if it was an opioid.”
Resident Advisor for Vista Bonita, Jimmy Hendrix, who previously worked on an ambulance, said that if used correctly Narcan does not have any side effects.
According to Substance Abuse and Mental Health Services Administration, in the case that someone is unresponsive after a second dose of Narcan, the next step would be to perform CPR. Hendrix said police have basic CPR training and believes that students should be CPR certified as well.
Although Hendrix hasn’t encountered an overdose on campus, he thinks it is important that everyone on campus educates themselves on how to save an unresponsive person.
“I think it should be taught more often to people because it’s kind of empowering knowing that you can make a difference to somebody just by knowing a few things and having an action plan ready,” said Hendrix.
The Student Health and Wellness Center offers education workshops to teach students how to perform CPR in case of an overdose of any drug.
“I hear about drug overdoses, and I know there are a lot of people in my age range that participate,” said Kayla Noda, liberal studies student. “I think people really need to be educated on the dangers and risks of opioid abuse, but also, I know there is a lot of people who overdose on accident because it’s laced with something else. It’s definitely really scary how real this problem has become.”
People can purchase fentanyl test strips, a form of inexpensive drug testing where you dissolve a small amount of substance in water and then dip the test strip into the liquid for 15 seconds. Once that is completed the test strip is placed on a flat surface until results appear, typically within 5 minutes. The Student Health and Wellness Center offers a myriad of resources for recovery and prevention, including how to tell if someone is having an overdose.
The Student Health and Wellness Center offers a myriad of resources for recovery and prevention, including how to tell if someone is having an overdose.
For more information visit Bronco Wellness Center website.
Feature image by Tyrie Lane
Show Comments (0)